Phenytoin Toxicity Treatment & Management

Updated: Mar 23, 2017
  • Author: Charlene Miller, MD; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Treatment

Prehospital Care

The usual measures of airway maintenance, breathing assessment, and circulatory support are indicated.

Next:

Emergency Department Care

Management is as follows:

  • Support airway, breathing, and circulation [10]
  • Obtain IV access, provide supplemental oxygen, and institute cardiac monitoring
  • Consider gastric decontamination

The American Academy of Clinical Toxicology advises that no evidence supports the routine use of gastric lavage in the management of poisonings. [11] Orogastric lavage rarely offers any advantage over activated charcoal, and can result in serious complications.

Use of activated charcoal may be considered, provided that the patient's airway is intact or protected; it is most likely to be beneficial if given within 1 hour after the ingestion took place. Case reports describe effective use of multiple-dose activated charcoal (MDAC) in both acute and chronic phenytoin toxicity. [12, 13]  In one randomized, controlled study, subjects with supratherapeutic phenytoin concentrations who were randomized to receive MDAC more rapidly reached a subtoxic levels than controls. [18] However, in a retrospective study of electronic poison center data on 132 hospitalized patients with phenytoin concentrations >20 mg/L, the use of activated charcoal (single or multiple dose) was associated with increased time to reach the composite end point of clinical improvement. [14]

If multiple-dose activated charcoal is used, it is administered every 2-6 hours until passage of charcoal stool, loss of bowel sounds, or improved clinical condition is observed. This may be difficult because nausea and emesis may complicate phenytoin toxicity. Activated charcoal may precipitate vomiting, aspiration pneumonia, or electrolyte disturbances.

Hemodialysis and hemoperfusion have traditionally been thought of as ineffective for phenytoin toxicity, given the protein binding of phenytoin. However, case reports and studies have suggested that hemodialysis or charcoal hemoperfusion may have a limited role in phenytoin toxicity. [15, 16]

The treatment of hypotension secondary to IV infusion includes decreasing the rate of infusion and, possibly, administering intravenous fluids or vasopressors.

Previous
Next:

Consultations

Consult neurology department personnel for moderate-to-severe hypersensitivity reactions, such as DRESS syndrome, caused by long-term therapy. Patients require close follow-up and changes in anticonvulsant medication.

Patients with serious complications (eg, dysrhythmias, hemodynamic instability, altered mental status, severe ataxia, coma, seizures) following a toxic exposure require hospital admission for further monitoring and treatment. [17]

Consultation of psychiatry department personnel for intentional overdoses is mandatory.

Consult a plastic surgeon for extravasation injuries.

Consult the regional poison control center or a medical toxicologist for additional information and patient care recommendations.

Previous